Ask the Doctor Question:
I had four successive adverse “anaphylactoid” reactions to rituximab, (as part of a Fludarabine-Rituximab protocol here in Vancouver, Canada) before that treatment was abandoned. Am I at greater than usual risk of anaphylactoid reaction to the post-exposure antibody treatment currently available?
Answer: If you have had a prior reaction to COVID monoclonal antibody (mAb) treatments, you should talk with your healthcare provider about the possibility of pre-treating with medications which may lessen the possibility of you having another reaction. Also, if at all possible, you might consider asking if your healthcare provider could arrange for you to have the mAb infusion in very close proximity to an emergency room should you have a severe reaction.
That being said, we are not aware of (and have not anecdotally heard of) anyone having hypersensitivity reactions to the COVID-19 mAb therapies, nor has it been a common practice to pre-treat. The reason for this could be because the spike proteins in the mAb cocktail are much different from the anti-CD20 compounds (which cancer patients often have allergic reactions to).
In your situation, it would be well advised to discuss your unique situation with your healthcare provider to see what mitigations strategies could be put in place ahead of time to lessen your reaction risks.